Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#287079] of Hubert Bray

Papers Published

  1. Bray, HL; Neves, A, Classification of Prime 3-Manifolds with Yamabe Invariant Greater than RP^3, Annals of Mathematics, vol. 159 no. 1 (January, 2004), pp. 407-424, Annals of Mathematics, Princeton U [p09], [doi]
    (last updated on 2021/12/04)

    In this paper we compute the σ-invariants (sometimes also called the smooth Yamabe invariants) of RP3 and RP2×S1 (which are equal) and show that the only prime 3-manifolds with larger σ-invariants are S3, S2×S1, and S2×~S1 (the nonorientable S2 bundle over S1). More generally, we show that any 3-manifold with σ-invariant greater than RP3 is either S3, a connect sum with an S2 bundle over S1, or has more than one nonorientable prime component. A corollary is the Poincaré conjecture for 3-manifolds with σ-invariant greater than RP3. Surprisingly these results follow from the same inverse mean curvature flow techniques which were used by Huisken and Ilmanen in [7] to prove the Riemannian Penrose Inequality for a black hole in a spacetime. Richard Schoen made the observation [18] that since the constant curvature metric (which is extremal for the Yamabe problem) on RP3 is in the same conformal class as the Schwarzschild metric (which is extremal for the Penrose inequality) on RP3 minus a point, there might be a connection between the two problems. The authors found a strong connection via inverse mean curvature flow.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320